Alert archive / South Dakota / Tornado Warnings in 2011

Tornado Warning 22, NWS Rapid City, SD

August 17, 2011Todd County, Tripp County, South Dakota

NWS Rapid City, SD issued this tornado warning at Aug 17, 2011, 7:34 PM CDT for Todd County, Tripp County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2011, 7:34 PM CDT (00:34 UTC)
Expired
Aug 17, 2011, 8:06 PM CDT
In force
32 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

Counties Todd County, SD, Tripp County, SD

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 3:37 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1270 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 17, 3:34 PM CDT, 4 hours earlier.

Area forecast discussion, Aug 17, 3:34 PM CDT, 4 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT WED AUG 17 2011

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A TROUGH ACROSS THE GREAT
LAKES WITH RIDGING OVER THE NORTHERN HIGH PLAINS INTO THE NORTHERN
ROCKIES. SURFACE ANALYSIS SHOWS HIGH PRESSURE ACROSS EASTERN SOUTH
DAKOTA INTO SOUTHERN MINNESOTA. SOUTHERLY RETURN FLOW ACROSS THE
WESTERN SOUTH DAKOTA PLAINS CONTINUES. SURFACE OBS AND RADAR SHOW A
DRY LINE STRETCHING ACROSS THE BLACK HILLS...WITH 57 DEGREE
DEWPOINTS OVER KUNR WHILE CUSTER AND GILLETTE WERE AT 35 AND 29
DEGREES RESPECTIVELY. RADAR ALSO SHOWING A SINGLE STORM JUST EAST OF
SUNDANCE WY NOW MOVING INTO LAWRENCE COUNTY SD. GOOD INSTABILITY
OVER THE SD PLAINS GIVEN THE RICH THETA E IN PLACE. MLCAPE OF 1500
TO 2000 J/KG EAST OF THE DRYLINE WITH THE CAP ERODING WILL BRING
CHANCES OF STORMS TO PARTS OF WESTERN SOUTH DAKOTA. SHEAR IS GOOD
ENOUGH FOR THE DEVELOPMENT OF SUPERCELLS. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS THROUGH THIS EVENING...WITH THE BEST
CHANCES ACROSS SOUTHWEST TO SOUTH CENTRAL SOUTH DAKOTA. VIS SAT
ALREADY SHOWS AN EXTENSIVE CU FIELD ACROSS CENTRAL SOUTH DAKOTA...SO
BESIDES CONVECTIVE INITIATION ALREADY TAKING OVER THE NORTHERN
HILLS...THINK THE NEXT STORMS WILL DEVELOP ALONG AND EAST OF THE
BADLANDS. THE DRYLINE WILL SLIDE EASTWARD THIS EVENING INTO CENTRAL
SOUTH DAKOTA...WITH THE STORMS EXITING THE CWA. MODELS HAVE BEEN
SHOWING LOW PRESSURE DEVELOPING ACROSS SOUTHWEST SD WHICH WOULD DRAW
HIGHER THETA E BACK INTO THE CWA. THIS COULD BRING ELEVATED
CONVECTION TO PARTS OF WESTERN SOUTH DAKOTA AFTER 06Z.

ZONAL TO WEAK CYCLONIC FLOW WILL DEVELOP AS AN UPPER TROUGH CROSSES
CENTRAL CANADA. A COLD FRONT WILL SLIDE THROUGH THURSDAY AFTERNOON
AND EVENING. THIS WILL PUSH THE BEST INSTABILITY EASTWARD INTO SOUTH
CENTRAL SD THROUGH THE DAY. HIGHS WILL REACH THE 80S TO LOWER 90S
ACROSS THE PLAINS. ZONAL FLOW WILL CONTINUE INTO FRIDAY WITH WEAK
EMBEDDED WAVES CROSSING THE AREA. CONFIDENCE IS LOWER ON STORM
POTENTIAL FRIDAY...BUT WITH THE PASSING WAVES WILL KEEP SLIGHT
CHANCE MENTION. TEMPERATURES WILL BE NOTICEABLY COOLER BEHIND THE
FRONT...WITH HIGHS IN THE LOWER 70S TO AROUND 80.

EXTENDED...A VARIETY OF WEAK SHORT WAVES MOVING THROUGH MAY BRING
SOME THUNDERSTORMS TO THE AREA THROUGH THE WEEKEND. OTHERWISE...DRY
WEATHER IS EXPECTED AS AN UPPER RIDGE REMAINS OVER THE REGION. NEAR
TO SLIGHTLY ABOVE AVERAGE TEMPERATURES ARE EXPECTED.

&&

.AVIATION...ISOLD/SCT TSTMS ARE POSSIBLE THROUGH TONIGHT MAINLY
FROM THE BLKHLS EWD. VFR CONDITIONS EXPECTED OUTSIDE OF ANY STRONGER
STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 17, 7:47 AM CDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
647 AM MDT WED AUG 17 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
647 AM MDT (747 AM CDT) WED AUG 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO TONIGHT ACROSS
MUCH OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT
RISK FOR SEVERE STORMS ACROSS SOUTHWESTERN SOUTH DAKOTA THIS
AFTERNOON...AND EASTWARD INTO SOUTH CENTRAL SOUTH DAKOTA THIS
EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS
FAR SOUTHERN SOUTH DAKOTA...NEAR THE NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE
AREA THROUGH SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS
ACROSS PORTIONS OF SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA ON
THURSDAY. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 17, 6:27 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             9 ENE BELVIDERE         43.88N 101.10W
08/17/2011  E2.50 INCH       JACKSON            SD   PUBLIC

&&

CALDERON
Local storm report, Aug 17, 6:34 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 WSW WHITE RIVER       43.55N 100.80W
08/17/2011  E1.00 INCH       MELLETTE           SD   TRAINED SPOTTER

&&

CALDERON
Local storm report, Aug 17, 6:40 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             8 NE BELVIDERE          43.92N 101.16W
08/17/2011  E2.75 INCH       JACKSON            SD   LAW ENFORCEMENT

            HAIL CAUSING SIGNIFICANT DAMAGE TO VEHICLES ON INTERSTATE
            90.

&&

CALDERON
Local storm report, Aug 17, 6:54 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             5 SSE MISSION           43.24N 100.62W
08/17/2011  E1.75 INCH       TODD               SD   PUBLIC

&&

CALDERON
Local storm report, Aug 17, 6:56 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     10 NE BELVIDERE         43.94N 101.13W
08/17/2011  M50 MPH          JACKSON            SD   MESONET

&&

CALDERON
Local storm report, Aug 17, 7:07 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
607 PM MDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 SW MIDLAND            44.03N 101.21W
08/17/2011  E2.00 INCH       HAAKON             SD   PUBLIC

0502 PM     HAIL             5 SSE MISSION           43.24N 100.62W
08/17/2011  E1.75 INCH       TODD               SD   PUBLIC

0515 PM     HAIL             3 WSW WHITE RIVER       43.55N 100.80W
08/17/2011  E1.00 INCH       MELLETTE           SD   TRAINED SPOTTER

0525 PM     HAIL             9 ENE BELVIDERE         43.88N 101.10W
08/17/2011  E2.50 INCH       JACKSON            SD   PUBLIC

0530 PM     TSTM WND GST     10 NE BELVIDERE         43.94N 101.13W
08/17/2011  M50.00 MPH       JACKSON            SD   MESONET

0537 PM     HAIL             8 NE BELVIDERE          43.92N 101.16W
08/17/2011  E2.75 INCH       JACKSON            SD   LAW ENFORCEMENT

            HAIL CAUSING SIGNIFICANT DAMAGE TO VEHICLES ON INTERSTATE
            90.

&&

CALDERON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:06 PM CDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp54 min
Aug 17, 7:11 PM CDTSevere Thunderstorm WarningUNRMellette49 min
Aug 17, 7:55 PM CDTSevere Thunderstorm WarningUNRMellette, Todd65 min
Aug 17, 8:01 PM CDTSevere Thunderstorm WarningUNRTodd, Tripp59 min
Aug 17, 8:31 PM CDTSevere Thunderstorm WarningUNRTodd, Tripp59 min
Aug 17, 8:58 PM CDTSevere Thunderstorm WarningUNRTripp44 min
Aug 18, 4:34 PM CDTSevere Thunderstorm WarningUNRMeade, Perkins56 min
Aug 18, 4:40 PM CDTSevere Thunderstorm WarningUNRPennington65 min
Aug 18, 4:55 PM CDTSevere Thunderstorm WarningUNRMeade38 min
Aug 18, 5:06 PM CDTSevere Thunderstorm WarningUNRMeade, Perkins, Ziebach54 min
Aug 18, 5:20 PM CDTSevere Thunderstorm WarningUNRBennett, Jackson55 min
Aug 18, 6:07 PM CDTSevere Thunderstorm WarningUNRBennett53 min

Nearby

Tornado Warnings in South Dakota, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.